Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 20, 2009, 9:29 PM EDT for Anson County, North Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 9:29 PM EDT (01:29 UTC)
- Expired
- Jul 20, 2009, 10:52 PM EDT
- In force
- 83 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Anson County, NC
The radar
The Columbia radar (KCAE), 157 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 210129
FFWRAH
NCC007-210430-
/O.NEW.KRAH.FF.W.0020.090721T0129Z-090721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
929 PM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1230 AM EDT
* AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS THAT ARE CONTINUOUSLY REDEVELOPING OVER ANSON COUNTY.
RADAR ESTIMATED THAT BETWEEN 2.5 AND 3 INCHES OF RAIN HAD FALLEN
IN THE PEACHLAND AND POLKTON AREAS BETWEEN 815 PM AND 915 PM. MORE
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING OVER
UNION COUNTY. THESE SHOWERS AND STORMS MOVING OVERHEAD COULD PUSH
RAINFALL TOTALS OVER 4 INCHES...ESPECIALLY AROUND PEACHLAND AND
ROUTE 74.
* LOCATIONS THREATENED WITH FLOODING INCLUDE POLKTON AND PEACHLAND.
FLASH FLOODING IS POSSIBLE AS WELL IN LANES CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE WHERE WATER COVERS
THE ROAD. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3518 8028 3519 8024 3516 8022 3517 8019
3515 8017 3517 8015 3516 8009 3515 8007
3511 8006 3507 8003 3497 7999 3485 8032
$$
DJF2 follow-up statements
000
WGUS72 KRAH 210208
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT MON JUL 20 2009
NCC007-210430-
/O.CON.KRAH.FF.W.0020.000000T0000Z-090721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANSON NC-
1008 PM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
ANSON COUNTY...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHERN
ANSON COUNTY...MAINLY OVER AND WEST OF ANSONVILLE. BETWEEN 930 PM
AND 10 PM...THE SHOWERS AND ISOLATED THUNDERSTORMS HAD BEGUN TO MOVE
SLOWLY NORTH...AND AWAY FROM THE PEACHLAND AND POLKTON AREAS THAT
HAD RECEIVED THE HEAVY RAINFALL EARLIER. HOURLY RAINFALL AMOUNTS
WERE DIMINISHING AS WELL. IF THE TREND CONTINUES...THE WARNING MAY
BE CANCELLED EARLY. HOWEVER...IT COULD TAKE TIME BEFORE RUNOFF
RESULTS IN FLOODING PROBLEMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE WHERE WATERS COVERS THE ROADWAY. ALSO...STAY AWAY FROM
STREAMS...CREEKS...AND DITCHES THAT MAY BE RUNNING HIGH AND FLOWING
FAST. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3518 8028 3519 8024 3516 8022 3517 8019
3515 8017 3517 8015 3516 8009 3515 8007
3511 8006 3507 8003 3497 7999 3485 8032
$$
DJF000
WGUS72 KRAH 210252
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1052 PM EDT MON JUL 20 2009
NCC007-210300-
/O.CAN.KRAH.FF.W.0020.000000T0000Z-090721T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANSON NC-
1052 PM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ANSON COUNTY...
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO DIMINISH IN
INTENSITY SINCE 10 PM. OTHER SHOWERS UPSTREAM OVER AND NEAR UNION
COUNTY HAD DIMINISHED AS WELL. LAW ENFORCEMENT REPORTED NO FLOODING
PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING FOR ANSON COUNTY
HAS BEEN CANCELLED.
DRIVERS SHOULD STILL BE ON THE LOOKOUT FOR PONDING OF WATER ON
ROADS...PARTICULARLY TOWARD PEACHLAND AND POLKTON ALONG ROUTE 74.
ALSO...STAY AWAY FROM DITCHES...STREAMS...AND CREEKS THAT MAY BE
RUNNING HIGH AND FLOWING FAST. STAY TUNED TO THIS STATION FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3518 8028 3519 8024 3516 8022 3517 8019
3515 8017 3517 8015 3516 8009 3515 8007
3511 8006 3507 8003 3497 7999 3485 8032
$$
DJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 8:00 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 20, 8:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT MON JUL 20 2009 .SYNOPSIS... THE COMBINATION OF A STATIONARY FRONT SITTING OVER EASTERN NORTH CAROLINA... AND UPPER LEVEL LOW PRESSURE SITTING JUST TO OUR WEST... WILL KEEP HUMID AND UNSETTLED WEATHER OVER THE REGION INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 215 PM MONDAY... THE UPPER JET MAXIMA IS LOCATED OVER THE BLUE RIDGE THIS AFTERNOON WITH STREAKY CONVECTION BEGINNING TO FIRE IN THE DESTABILIZED AIRMASS IN THE WESTERN CWFA. MEANWHILE...ONGOING CONVECTION OVER THE EASTERN CWFA IS BECOMING MORE WIDESPREAD. THE SLOW EASTWARD TRANSLATION OF THE UPPER SUPPORT IS TENDING TO ANCHOR THE CONVECTIONS INITIATION POINT...CREATING TRAINING ECHOES WHICH WILL CREATE A THREAT FOR FLOODING IF ONE OF THE CONVECTIVE STREAKS LINES UP OVER AN URBAN SETTING. ONGOING LIKELY POPS THROUGH EVENING LOOK ON TRACK...WITH A DIMINISHING TREND OVERNIGHT WITH LOSS OF INSOLATION. UPPER TROF CONTINUES TO PROVIDE SOME DYNAMIC SUPPORT INTO THE NORTHEASTERN CORNER OF THE CWFA THROUGH SUNRISE...SO WILL HANG ON TO CHANCE POPS IN THAT AREA ALL NIGHT. ONGOING FORECAST MINS REMAIN IN LINE WITH LATEST MOS NUMBERS... MID-UPPER 60S...SO SEE NO REASON TO MAKE SIGNIFICANT CHANGES. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... AS OF 215 PM MONDAY... THE UPPER TROUGH WILL SWING THROUGH THE AREA FROM SOUTHWEST TO NORTHEAST ON TUESDAY. CONVECTION WILL BE SCATTERED AHEAD OF THE TROF IN THE NORTHEAST...DIMINISHING BACK TO THE WEST ACCORDINGLY. SKIES SHOULD BE AT LEAST PARTLY SUNNY IN THE WEST DUE TO MIXING AND SUBSIDENCE BEHIND THE TROF...WITH LINGERING CLOUDINESS IN THE EAST. AN AFTERNOON CU FIELD WILL DEVELOP DURING IN THE EARLY AFTERNOON AS TEMPS REACH THE MID AND UPPER 80S. TUE NIGHT...THE UPPER TROF WILL BE NORTH OF THE AREA WITH LARGER SCALE LIFT WANING. WILL HAVE ONLY LINGERING SLIGHT CHANCES FOR PRECIP OVERNIGHT. WITH NO CHANGE TO AIRMASS...EXPECT LOWS TO FOLLOW A SIMILAR TREND...IN THE MID TO UPPER 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... AS OF 230 PM MONDAY... WEAK SOUTH FLOW AT THE SURFACE IN GENERAL DURING THE PERIOD. FLOW BECOMES NEAR ZERO FRIDAY AS PRESSURE GRADIENT DROPS. SOUTH TO SOUTHWEST WINDS BEGIN TO PICK UP SATURDAY AHEAD OF LOW PRESSURE IN THE WESTERN GREAT LAKES...THOUGH THE GFS IS TOO FAR SOUTH AND DEEP WITH THIS LOW. DECENT UPPER TROUGH WEST OF THE MISSISSIPPI BY SATURDAY NIGHT WITH WITH THE ECMWF BRINGING PRECIPITATION IN DURING THIS TIME AND EXTENDING IT INTO SUNDAY. SLOWER TIMING IS ALMOST ALWAYS BEST (CANADIAN EVEN SLOWER) SO WILL DELAY ANY ENHANCEMENT OF RAIN CHANCES TO SUNDAY. SURFACE FLOW CONTINUES SOUTH INTO MONDAY WITH RAIN CHANCES NEAR TO A BIT BELOW CLIMATOLOGY THEN. UNTIL SUNDAY RAIN CHANCES WILL BE BEST IN THE AFTERNOON AND IN THE EAST... WHERE MOISTURE AND INSTABILITY BEST. FRIDAY COULD POTENTIALLY BE THE DRIEST DAY AS A WHOLE OVER CENTRAL NORTH CAROLINA DUE TO THE WEAK WIND FIELD LIMITING CONVERGENCE. TEMPERATURES NOT FAR FROM CLIMATOLOGY WITH MORNING LOWS 66 TO 72 AND HIGH TEMPERATURES 86 TO 92. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 800 PM MONDAY... SURFACE FRONT CONTINUED TO BE LOCATED OVER THE SOUTHEAST PART OF THE STATE...FROM THE OUTER BANKS TO NEAR KFAY AND KMEB. WITH THE LOSS OF HEATING...SHOWERS AND THUNDERSTORMS HAD DIMINISHED IN INTENSITY AND COVERAGE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...WITH CONDITIONS PREDOMINANTLY VFR OUTSIDE OF THE PRECIPITATION AT TAF SITES UNTIL LATE TONIGHT. THEN...ALTHOUGH MODEL SOUNDINGS SHOW AT TIMES A BROKEN LAYER OF CLOUDS ALOFT...DUE TO AREAS OF RAIN...HIGH DEW POINTS...AND LIGHT WINDS IN THE BOUNDARY LAYER...AREAS OF IFR FOG ARE POSSIBLE LATE TONIGHT. SREF ACTUALLY PROVIDES FOR THE BEST PROBABILITY TOWARD THE TRIAD...BUT HIGHER DEW POINTS ARE TO THE SOUTHEAST...SO MENTIONED AT ALL TAF SITES FOR THE 00Z ISSUANCE. AFTER ANY MORNING FOG LIFTS...EXPECT ENOUGH INSTABILITY FOR DIURNAL VFR BROKEN CU TO DEVELOP. BEST INSTABILITY IS IN THE SOUTHEAST...SO WHILE MENTIONED VCSH AT ALL TAF SITES...FOR THE 00Z ISSUANCE ONLY PLACED VCTS IN THE TAF FOR KFAY TUESDAY AFTERNOON. NORTHEAST AND EAST WINDS IN THE MORNING...MAINLY UNDER 10KT...SHOULD GRADUALLY VEER DURING THE DAY. FOR THE REST OF THE WEEK...CONVECTIVE COVERAGE SHOULD BE ISOLATED TO SCATTERED WITH MAINLY MVFR CONDITIONS IN LOWER CLOUDS AND FOG POSSIBLE EACH MORNING WEDNESDAY THROUGH SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...MLM SHORT TERM...MLM LONG TERM...BSD AVIATION...DJF/MLM
Hazardous weather outlook, Jul 20, 10:00 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EDT MON JUL 20 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1000 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS EXCEEDING 50 MPH AND HAIL LARGER THAN 3/4 INCH ARE POSSIBLE. IN ADDITION...THERE IS A CHANCE THAT SEVERAL STORMS COULD PASS OVER SOME LOCATIONS WITHIN A PERIOD OF 2 TO 3 HOURS...PRODUCING LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. 13
In the hours before
Local storm report, Jul 20, 6:49 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 SE BADIN 35.36N 80.05W
07/20/2009 E1.75 INCH MONTGOMERY NC AMATEUR RADIO
GOLF BALL SIZE HAIL REPORTED ALONG RIVER ROAD IN THE
CAROLINA FOREST AREA
&&
LEPAGANOLocal storm report, Jul 20, 7:01 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 NE OAKBORO 35.26N 80.29W
07/20/2009 STANLY NC LAW ENFORCEMENT
A COUPLE OF TREES DOWN ALONG HAZARD ROAD AND FROG POND
ROAD IN NORTHERN OAKBORO
&&
LEPAGANOLocal storm report, Jul 20, 7:08 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 1 NNE SEVEN LAKES 35.28N 79.57W
07/20/2009 E0.88 INCH MOORE NC PUBLIC
NICKEL SIZE HAIL REPORTED IN SEVEN LAKES
&&
LEPAGANOLocal storm report, Jul 20, 8:00 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 E SEVEN LAKES 35.26N 79.57W
07/20/2009 MOORE NC LAW ENFORCEMENT
A TREE DOWN ALONG HWY 73 IN SEVEN LAKES
&&
LEPAGANOLocal storm report, Jul 20, 8:02 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 ESE SEVEN LAKES 35.26N 79.57W
07/20/2009 MOORE NC LAW ENFORCEMENT
A TREE FELL INTO A HOME IN SEVEN LAKES...NO INJURIES
REPORTED
&&
LEPAGANOSpecial weather statement, Jul 20, 8:25 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 825 PM EDT MON JUL 20 2009 NCZ075>077-083>086-210215- ANSON-HARNETT-HOKE-LEE-MOORE-RICHMOND-SCOTLAND- 825 PM EDT MON JUL 20 2009 ...SHOWERS WITH SCATTERED THUNDERSTORMS OVER THE SOUTHERN PIEDMONT AND SANDHILLS... AT 824 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND THUNDERSTORMS... SOME WITH WITH VERY HEAVY RAIN EXTENDING FROM WESTERN ANSON COUNTY EASTWARD ACROSS PORTIONS OF RICHMOND... MOORE... AND HARNETT COUNTIES. THE THUNDERSTORMS WITH THE HEAVIEST RAIN WERE LOCATED NEAR POLKTON IN WESTERN ANSON COUNTY... AND EXTENDED FROM CAMP MACKALL TO SOUTHERN PINES... VASS AND CAMERON... IN NORTHERN SCOTLAND... EASTERN MOORE AND WESTERN HARNETT COUNTIES... MOVING EAST AT 15 MPH. RADAR ESTIMATED RAINFALL INDICATED TOTALS OF BETWEEN 1 AND 1.5 INCHES HAD FALLEN IN THE PAST HOUR WITH THESE STORMS. SIMILAR AMOUNTS CAN BE EXPECTED WITH THE HEAVIER STORMS THROUGH 930 PM. MOTORISTS SHOULD BE ALERT FOR MINOR FLOODING IN FLOOD PRONE AND LOW LYING AREAS. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:11 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.